Alert archive / North Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 59, NWS Raleigh, NC

September 16, 2018Sampson County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Sep 16, 2018, 3:40 AM EDT for Sampson County, North Carolina. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2018, 3:40 AM EDT (07:40 UTC)
Expired
Sep 16, 2018, 9:45 AM EDT
In force
6 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Emergency
Flash flood emergency
Flood severity
None

County Sampson County, NC

The radar

The Raleigh/Durham radar (KRAX), 91 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 3:47 AM EDTFLASH FLOOD1 Ese Clinton, NCA TOTAL OF 4 HIGH WATER RESCUES IN CLINTON AND TURKEY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 7.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2018-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 733 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2018-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
733 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

859 
WGUS52 KRAH 160740
FFWRAH
NCC163-161345-
/O.NEW.KRAH.FF.W.0059.180916T0740Z-180916T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
340 AM EDT SUN SEP 16 2018

...FLASH FLOOD EMERGENCY FOR SAMPSON COUNTY...

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Sampson County in central North Carolina...

* Until 945 AM EDT Sunday
  
* At 333 AM EDT, local law enforcement officials reported four high 
  water rescues currently in Clinton and Turkey. Up to 20" of 
  rainfall has fallen since Hurricane Florence made landfall. Travel 
  along Interstate 40 east of Interstate 95 all the way to the North 
  Carolina coast is strongly discouraged. Flash flooding is 
  occurring now!

  This is a FLASH FLOOD EMERGENCY for Sampson County. This is a 
PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW! 

* Some locations that will experience flooding include...
  Clinton, Harrells, Roseboro, Garland, Newton Grove, Salemburg,
  Turkey, Hobbton and Ivanhoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.

&&

LAT...LON 3458 7826 3461 7831 3467 7832 3470 7837
      3475 7839 3487 7851 3502 7852 3527 7849
      3526 7841 3529 7830 3522 7824 3520 7816
      3509 7817 3490 7815 3474 7820 3471 7813
      3472 7811 3471 7811 3468 7816 3455 7825

$$

HAINES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 2:55 AM EDT, 45 minutes earlier.

Area forecast discussion, Sep 16, 2:55 AM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
255 AM EDT Sun Sep 16 2018

.SYNOPSIS...
The center of Tropical Storm Florence will move very slowly toward
the west-northwest across South Carolina through this morning, then
turn northwest and track over southwest North Carolina tonight,
while weakening to a tropical depression. The depression or remnant
low will then move quickly north and northeast away from our area
Monday into Tuesday, but will leave a trailing front down through
the Appalachians. Southerly flow ahead of this front will keep our
weather unsettled into Tuesday. This front will then cross our
region late Tuesday through Tuesday night, with dry and quiet
weather to follow for Wednesday as high pressure builds in.

&&

.NEAR TERM /TODAY THROUGH TONIGHT/...
As of 255 AM Sunday...

The forecast today remains dominated by Tropical Storm Florence
(soon to be depression) as its center tracks WNW then NW over SC, SW
NC, and E TN into KY today through tonight. Deep moisture will
continue to stream into the southern and western sections of the
forecast area within a stout southeasterly low level Atlantic-source
flow. Deep ascent on the E side of the Florence circulation will
persist today, fueled by isentropic upglide and mid level DPVA over
a broad area. Models also depict a strong upper divergence max
tracking across the S and W CWA late afternoon through this evening
within this zone of strong low level moisture transport, and this
should lead to a focused area of very heavy rainfall and perhaps a
few embedded storms. Will maintain categorical pops across the S and
W, with lower pops across the NE CWA where moisture and forcing for
ascent will be noticeably lower. Expect additional rainfall amounts
of 3-8" across the S and W, tapering to less than an inch over the
far NE CWA. Given this trend in the configuration of expected heavy
rainfall, will drop the far NE portion of the CWA from the flood
watch, but will extend the SW portion of the watch until 12z Mon
(the current expiration of the far W and NW portion).

The tornado risk in our area today will be reduced somewhat, based
on the slow weakening of the Florence circulation and its gradual
departure. But the low level shear profile remains favorable for a
few short-lived spin-ups, particularly if the column becomes
marginally to moderately unstable in the vicinity of convective
bands. There has been several strong circulations tracking onshore
along the S coast of NC near Wilmington in the last several hours,
on the north end of a long band of convection extending well
southward to off the NE coast of FL. These spin-ups have developed
in a highly favorable area beneath strong upper divergence and
within good low level theta-e advection, around 500 J/kg of MLCAPE,
decent deep layer shear, and elevated VGP and SCP. The HREF shows
updraft helicity diminishing over the extreme SE CWA (within the
current tornado watch) toward daybreak but increasing anew over the
SW CWA toward sunset and persisting well into the evening, so we
can't rule out a risk of a weak tornado or two over the far S and SW
CWA later today into the evening.

Cloudiness will be abundant over all but perhaps the NE CWA today,
hindering the temp rise. Expect highs from the mid-upper 70s W to
around 80 to the lower 80s in the NE. Lows tonight 70-75 with a
gradualy trending down of pops, especially across the E sections,
overnight. -GIH

&&

.SHORT TERM /  /...
As of 235 PM Saturday...

To be updated shortly.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
As of 1235 AM Sunday...

Much drier weather is expected during Wednesday night through Friday
afternoon and night. The next chance of mainly afternoon
thunderstorms is expected by Saturday. High pressure will be over
the region through Friday, then shift offshore Friday night. Mostly
clear/mostly sunny weather is expected. By Saturday, a cold front is
expected to approach from the north bringing a chance of showers and
thunderstorms, mainly in the afternoon. Lows in the lower to mid 60s
will be common through Friday, with 65-70 Saturday. Highs generally
in the 80s (83-88).

&&

.AVIATION /06Z SUNDAY THROUGH FRIDAY/...
As of 216 AM Sunday...

24 Hour TAF period: Rain showers associated with Tropical Storm
Florence continue to affect all terminals at this time with the
heaviest activity in the KFAY vicinity. KRWI is the most likely
terminal to see clearing first but this will not be for several
hours but it is possible KRWI will return to VFR by the end of the
TAF period. Low level wind shear has relaxed with the exception of
over the far southwestern terminals of the forecast area. Expect a
variety of aviation conditions over the next 24 hours as rain bands
continue to periodically move over terminals. Moderate to heavy rain
can be expected through the TAF period at most locations with the
possible exception of KRWI.

Long Term: The effects of Florence will continue to be felt through
the end of the weekend and possibly into early next week at western
terminals. The remnants of Florence will come back through the area
as a cold front on Tuesday and it looks like by Wednesday, aviation
conditions will finally return to VFR with clear skies overhead.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch through Sunday evening for NCZ024>028-040>043-
     075>078-084>086-088-089.
     Flash Flood Watch through Monday morning for NCZ021>023-038-039-
     073-074-083.
     Tropical Storm Warning for NCZ026>028-040>043-075>078-084>086-
     088-089.

&&

SYNOPSIS...Hartfield
NEAR TERM...Hartfield
SHORT TERM...Franklin
LONG TERM...Badgett
AVIATION...Ellis
Hazardous weather outlook, Sep 15, 11:07 PM EDT, 4 hours 33 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
1107 PM EDT Sat Sep 15 2018

NCZ021>023-038-039-073-074-083-161130-
Forsyth-Guilford-Alamance-Davidson-Randolph-Stanly-Montgomery-Anson-
1107 PM EDT Sat Sep 15 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through Sunday night.

NCZ007>011-161130-
Person-Granville-Vance-Warren-Halifax-
1107 PM EDT Sat Sep 15 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ024>028-040>043-075>078-084-161130-
Orange-Durham-Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-
Moore-Lee-Harnett-Wayne-Richmond-
1107 PM EDT Sat Sep 15 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through Sunday night.

NCZ085-086-088-089-161130-
Scotland-Hoke-Cumberland-Sampson-
1107 PM EDT Sat Sep 15 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...
...TORNADO WATCH 378 IN EFFECT UNTIL 7 AM EDT SUNDAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through Sunday night.

In the hours before

Local storm report, Sep 16, 2:53 AM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
253 AM EDT SUN SEP 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      TROY                    35.37N 79.89W
09/15/2018                   MONTGOMERY         NC   EMERGENCY MNGR

            CORRECTS PREVIOUS TROPICAL STORM REPORT FROM
            TROY. SEVERAL ROADS IN MONTGOMERY COUNTY
            COVERED WITH WATER. ONE CULVERT WASHED OUT.

&&
Local storm report, Sep 16, 2:56 AM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
256 AM EDT SUN SEP 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     TROPICAL STORM   CLINTON                 35.00N 78.33W
09/16/2018                   SAMPSON            NC   EMERGENCY MNGR

            25,835 CUSTOMERS WITHOUT POWER IN SAMPSON
            COUNTY. (APPROXIMATELY 85% OF THE COUNTY).

&&
Local storm report, Sep 16, 3:02 AM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
302 AM EDT SUN SEP 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      LAURINBURG              34.77N 79.47W
09/15/2018                   SCOTLAND           NC   EMERGENCY MNGR

            WATER RESCUE OF 20 PEOPLE IN THE STONEWALL
            ROAD AND PELHAM DRIVE AREA OF LAURINBURG.

&&
Local storm report, Sep 16, 3:21 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
321 AM EDT SUN SEP 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HEAVY RAIN       3 NNE ELROY             35.37N 77.90W
09/15/2018  M7.94 INCH       WAYNE              NC   MESONET

            3 DAY TOTAL FOR MESONET STATION AT075, 2 NNE
            ELROY.

&&
Local storm report, Sep 16, 3:22 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
322 AM EDT SUN SEP 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 AM     HEAVY RAIN       4 W FORT BRAGG          35.14N 79.06W
09/16/2018  M7.90 INCH       CUMBERLAND         NC   MESONET

            3 DAY TOTAL FOR MESONET STATION FBRN7, USFS
            MET STN AT FORT BRAGG.

&&
Local storm report, Sep 16, 3:23 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
323 AM EDT SUN SEP 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     HEAVY RAIN       1 NE DOBBINS HEIGHTS    34.91N 79.68W
09/15/2018  M6.61 INCH       RICHMOND           NC   MESONET

            3 DAY TOTAL FOR MESONET STATION D7163,
            DOBBINS HEIGHTS.

&&

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 8:13 AM EDTAreal Flood AdvisoryRAHAlamance, Chatham, Davidson, Durham, Forsyth, Granville and 9 more6 hr
Sep 16, 8:25 AM EDTSpecial Weather StatementRAHWayne50 min
Sep 16, 9:51 AM EDTAreal Flood AdvisoryRAHEdgecombe, Franklin, Granville, Halifax, Nash, Person and 2 more3 hr
Sep 16, 10:16 AM EDTSpecial Weather StatementRAHBladen44 min
Sep 16, 10:23 AM EDTSpecial Weather StatementRAHCumberland37 min
Sep 16, 10:57 AM EDTSpecial Weather StatementRAHHalifax33 min
Sep 16, 11:09 AM EDTSpecial Weather StatementRAHSampson36 min
Sep 16, 11:50 AM EDTSpecial Weather StatementRAHCumberland25 min
Sep 16, 12:13 PM EDTSpecial Weather StatementRAHCumberland32 min
Sep 16, 12:22 PM EDTSpecial Weather StatementRAHLee23 min
Sep 16, 12:41 PM EDTSpecial Weather StatementRAHScotland34 min
Sep 16, 12:46 PM EDTAreal Flood AdvisoryRAHEdgecombe, Franklin, Granville, Halifax, Nash, Person and 2 more59 min
Sep 16, 1:08 PM EDTSpecial Weather StatementRAHScotland22 min
Sep 16, 1:20 PM EDTSpecial Weather StatementRAHScotland25 min
Sep 16, 1:29 PM EDTSpecial Weather StatementRAHRichmond31 min
Sep 16, 1:33 PM EDTAreal Flood AdvisoryRAHChatham, Davidson, Forsyth, Guilford, Randolph3 hr
Sep 16, 1:50 PM EDTSpecial Weather StatementRAHHoke25 min
Sep 16, 1:52 PM EDTAreal Flood WarningRAHJohnston, Wayne28 hr
Sep 16, 1:57 PM EDTSpecial Weather StatementRAHCumberland33 min
Sep 16, 2:09 PM EDTSpecial Weather StatementRAHHoke36 min
Sep 16, 2:13 PM EDTFlash Flood WarningRAHAnson, Cumberland, Harnett, Hoke, Lee, Montgomery and 5 more22 hr
Sep 16, 2:20 PM EDTSpecial Weather StatementRAHRichmond25 min
Sep 16, 2:35 PM EDTSpecial Weather StatementRAHHoke25 min
Sep 16, 2:39 PM EDTSpecial Weather StatementRAHCumberland36 min
Sep 16, 2:45 PM EDTSpecial Weather StatementRAHScotland45 min
Sep 16, 2:57 PM EDTSpecial Weather StatementRAHMoore33 min
Sep 16, 3:17 PM EDTSpecial Weather StatementRAHScotland28 min
Sep 16, 3:22 PM EDTTornado WarningRAHScotland38 min
Sep 16, 3:47 PM EDTSpecial Weather StatementRAHMoore28 min
Sep 16, 3:55 PM EDTSpecial Weather StatementRAHSampson35 min
Sep 16, 3:58 PM EDTTornado WarningRAHScotland29 min
Sep 16, 4:22 PM EDTFlash Flood WarningRAHAlamance, Chatham, Davidson, Forsyth, Guilford, Harnett and 3 more20 hr
Sep 16, 4:29 PM EDTSpecial Weather StatementRAHRichmond46 min
Sep 16, 4:32 PM EDTSpecial Weather StatementRAHChatham28 min
Sep 16, 4:35 PM EDTSpecial Weather StatementRAHNash25 min
Sep 16, 4:37 PM EDTSpecial Weather StatementRAHScotland38 min
Sep 16, 4:38 PM EDTSpecial Weather StatementRAHHarnett37 min
Sep 16, 4:45 PM EDTRiver Flood WarningRAHChatham, Lee5 days
Sep 16, 4:51 PM EDTSpecial Weather StatementRAHChatham24 min
Sep 16, 5:04 PM EDTSpecial Weather StatementRAHJohnston26 min
Sep 16, 5:06 PM EDTSpecial Weather StatementRAHFranklin, Nash39 min
Sep 16, 5:16 PM EDTSpecial Weather StatementRAHScotland44 min
Sep 16, 5:19 PM EDTSpecial Weather StatementRAHMontgomery, Richmond, Stanly56 min
Sep 16, 5:48 PM EDTSpecial Weather StatementRAHVance42 min
Sep 16, 6:07 PM EDTSpecial Weather StatementRAHScotland23 min
Sep 16, 6:07 PM EDTTornado WarningRAHFranklin, Granville, Vance, Warren38 min
Sep 16, 6:17 PM EDTSpecial Weather StatementRAHFranklin28 min
Sep 16, 6:19 PM EDTTornado WarningRAHScotland30 min
Sep 16, 6:43 PM EDTSpecial Weather StatementRAHScotland32 min
Sep 16, 6:52 PM EDTSpecial Weather StatementRAHMontgomery23 min
Sep 16, 7:22 PM EDTSpecial Weather StatementRAHMoore23 min
Sep 16, 7:38 PM EDTSpecial Weather StatementRAHHoke37 min
Sep 16, 7:41 PM EDTSpecial Weather StatementRAHAnson, Montgomery, Stanly49 min

Nearby

Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.